Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Indianapolis, IN

June 17, 20175 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 17, 2017, 11:39 PM EDT for 5 counties in Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 11:39 PM EDT (03:39 UTC)
Expired
Jun 18, 2017, 12:30 AM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KIND 180339
SVRIND
INC045-107-121-165-171-180445-
/O.NEW.KIND.SV.W.0104.170618T0339Z-170618T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1139 PM EDT SAT JUN 17 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Northern Parke County in west central Indiana...
  Southwestern Warren County in west central Indiana...
  Northwestern Vermillion County in west central Indiana...
  Western Montgomery County in west central Indiana...

* Until 1245 AM EDT.

* At 1138 PM EDT, severe thunderstorms were located along a line
  extending from near Rossville to 7 miles southeast of Potomac to
  Fairmount, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Crawfordsville, Covington, Veedersburg, Williamsport, Attica,
  Waynetown, West Lebanon, New Market, Hillsboro, Kingman,
  Perrysville, Waveland, Marshall, Wingate, Newtown, Mellott, State
  Line City, Wallace, Alamo and Lodi.

This includes Interstate 74 between mile markers 1 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4041 8753 4025 8712 4024 8709 4021 8709
      4021 8705 4010 8681 3987 8696 3987 8701
      3979 8701 3976 8703 3999 8753
TIME...MOT...LOC 0338Z 303DEG 49KT 4040 8756 4024 8768 4003 8783 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/TD
3 follow-up statements
438 
WWUS53 KIND 180404
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1204 AM EDT SUN JUN 18 2017

INC121-180413-
/O.CAN.KIND.SV.W.0104.000000T0000Z-170618T0445Z/
Parke IN-
1204 AM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARKE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM EDT for
west central Indiana.

LAT...LON 4036 8741 4024 8709 4021 8709 4021 8705
      4010 8681 3987 8696 3993 8709 3995 8709
      3995 8714 4011 8753 4015 8753
TIME...MOT...LOC 0403Z 292DEG 46KT 4020 8722 4019 8727 3983 8749 

$$

INC045-107-165-171-180445-
/O.CON.KIND.SV.W.0104.000000T0000Z-170618T0445Z/
Fountain IN-Warren IN-Vermillion IN-Montgomery IN-
1204 AM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR FOUNTAIN...SOUTHWESTERN WARREN...NORTHWESTERN VERMILLION AND
WESTERN MONTGOMERY COUNTIES...

At 1203 AM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Williamsport to near Veedersburg
to near Newport, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crawfordsville, Covington, Veedersburg, Williamsport, Attica,
Waynetown, West Lebanon, New Market, Hillsboro, Wingate, Newtown,
Mellott, Wallace, Alamo, Foster, Yeddo and Shades State Park.

This includes Interstate 74 between mile markers 1 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 8741 4024 8709 4021 8709 4021 8705
      4010 8681 3987 8696 3993 8709 3995 8709
      3995 8714 4011 8753 4015 8753
TIME...MOT...LOC 0403Z 292DEG 46KT 4020 8722 4019 8727 3983 8749 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/JN
378 
WWUS53 KIND 180422
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1222 AM EDT SUN JUN 18 2017

INC165-171-180431-
/O.CAN.KIND.SV.W.0104.000000T0000Z-170618T0445Z/
Warren IN-Vermillion IN-
1222 AM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN AND
NORTHWESTERN VERMILLION COUNTIES IS CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 AM EDT for
west central Indiana.

LAT...LON 4030 8724 4024 8709 4021 8709 4021 8705
      4010 8681 3996 8691 4011 8741 4014 8740
      4015 8741
TIME...MOT...LOC 0421Z 274DEG 37KT 4039 8689 4021 8705 4002 8716 

$$

INC045-107-180445-
/O.CON.KIND.SV.W.0104.000000T0000Z-170618T0445Z/
Fountain IN-Montgomery IN-
1222 AM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR CENTRAL FOUNTAIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 1221 AM EDT, severe thunderstorms were located along a line
extending from Lafayette to 14 miles northwest of Crawfordsville to 8
miles southeast of Veedersburg, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Crawfordsville, Covington, Veedersburg, Attica, Waynetown, Hillsboro,
Wingate, Newtown and Mellott.

This includes Interstate 74 between mile markers 7 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4030 8724 4024 8709 4021 8709 4021 8705
      4010 8681 3996 8691 4011 8741 4014 8740
      4015 8741
TIME...MOT...LOC 0421Z 274DEG 37KT 4039 8689 4021 8705 4002 8716 

HAIL...0.75IN
WIND...60MPH
 
$$

AW/JN
739 
WWUS53 KIND 180430
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1230 AM EDT SUN JUN 18 2017

INC045-107-180440-
/O.CAN.KIND.SV.W.0104.000000T0000Z-170618T0445Z/
Fountain IN-Montgomery IN-
1230 AM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FOUNTAIN AND
NORTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM EDT for
west central Indiana.

LAT...LON 4030 8724 4024 8709 4021 8709 4021 8705
      4010 8681 3996 8691 4011 8741 4014 8740
      4015 8741
TIME...MOT...LOC 0428Z 303DEG 49KT 4034 8678 4016 8694 3997 8705 

$$

AW/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:43 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 17, 9:43 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
943 PM EDT Sat Jun 17 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 325 PM EDT Sat Jun 17 2017

Low pressure over southern Iowa and the central plains will move
across the great lakes Sunday pulling a trailing cold front southeast
across Indiana.  Numerous thunderstorms will occur in a moist
unstable air mass ahead of the cold front late tonight into Sunday.
All of this will move out with the front Sunday night.

A weak upper disturbance will bring low chances of showers northern
sections Monday afternoon and widely scattered thunderstorms to
north and central sections Tuesday afternoon.

A progressive pattern with several weak upper disturbances will
occur during the latter half of next week.

&&

.NEAR TERM /Overnight/...

Issued at 943 PM EDT Sat Jun 17 2017

Surface analysis late this evening shows a trough of low pressure
in place from Michigan to Nrn Missouri. GOESR shows THunderstorms
blossoming ahead of the trough over northern Illinois...pushing
eastward.

A few more hours of dry weather will be anticipated across Central
Indiana...however HRRR suggest the storms over Illinois will
propagate eastward toward Central Indiana. Favorable environment
remains over Central Indiana with dewpoints in the upper 60s and
low 70s. SPC mesoscale graphic suggests CAPE around 1500 J/KG.
Models suggest favorable lower level shear across the area
overnight developing ahead of the approaching storms. Thus will
ramp up pops overnight as storms are expected to arrive. Given
the expected rain...trended lows a bit cooler than the previous
forecast across the NW parts of the forecast area...where cooler
temps are most likely due to expected precipitation.

&&

.SHORT TERM /Sunday Night through Tuesday/...
Issued at 300 PM EDT Sat Jun 17 2017

A cold front over southeast Indiana Sunday evening will continue
to the east as high pressure over the northern plains builds our
way.  A few showers will linger into Sunday evening over southeast
sections...then dry and cooler Sunday night and early Monday.

Models indicate a few showers over northern sections Monday
afternoon as an upper trough over the great lakes becomes a
little sharper and combined with some day time heating.  A
weak upper disturbance will bring widely scattered thunderstorms
to northern and central sections late Tuesday.

Stayed close to a MOS blend on temperatures with highs in the
upper 70s to near 80 Monday and lower 80s Tuesday. Lows will
be in the upper 50s to lower 60s.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 220 PM EDT Sat Jun 17 2017

The long term begins with an upper trough stretching south through
the area from an upper low over eastern Canada. This feature will
lift northeast away from the area and allow for a flatter upper
pattern to develop and a broad upper ridge to stretch across
across the southern U.S. This will keep some chances for
thunderstorms in the forecast most of the time from Wednesday
night onward. Expect to see high temperatures climbing on Thursday
and topping out in the middle 80s to lower 90s. With the
relatively flat pattern may see those temperatures as the rule for
highs, but differences in the pattern between the ECMWF and GFS
indicate potential for dropping heights (ECMWF) and rising heights
(GFS) and thus split them to determine the current forecast with
temperatures that are a degree or two cooler than Thursday but
still mainly in the middle 80s.

&&

.AVIATION /Discussion for the 18/00Z TAFs/...
Issued at 711 PM EDT Sat Jun 17 2017

VFR will predominate much of the TAF period, although MVFR
conditions will be possible in convection and during and shortly
after frontal passage late in the period.

Convection is developing over the Mississippi Valley at this time
and may consolidate and move toward the sites later this evening,
with the most likely time for onset of storms ranging from 04-08Z.

MVFR conditions may occur in storms and there will likely be a
period of MVFR ceilings around frontal passage before conditions
improve back to VFR late in the period.

Winds will be southerly early in the period, and become
west/northwesterly with frontal passage. Speeds will generally be
8-12KT with a few gusts possible, especially in storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...Puma
SHORT TERM...JH
LONG TERM...CP
AVIATION...NIELD
Hazardous weather outlook, Jun 17, 7:33 PM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
733 PM EDT Sat Jun 17 2017

INZ021-028>031-035>049-051>057-060>065-067>072-182345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
733 PM EDT Sat Jun 17 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe thunderstorm are possible.

Hazards: Lightning, torrential rainfall, damaging winds and hail.

Timing: After 1100 PM.

Discussion: Thunderstorms will become increasingly likely over
central Indiana tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There is a chance for thunderstorms on Sunday. Additional
threats for storms are expected Tuesday and again Thursday and
Friday. Storms will be capable of heavy rainfall...dangerous cloud to
ground lightning and gusty winds.

Discussion: Very warm, humid and unstable air will interact with a
cold front as it moves through the area Sunday with scattered
thunderstorms continuing. Additional daily threats for scattered
storms will develop Tuesday and then again for late week as a frontal
boundary sets up over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:56 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren49 min
Jun 18, 12:38 AM EDTSpecial Weather StatementINDClinton37 min
Jun 18, 12:42 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Tipton33 min
Jun 18, 1:15 AM EDTSpecial Weather StatementINDBoone, Hamilton, Madison, Tipton45 min
Jun 18, 1:51 AM EDTSpecial Weather StatementINDDelaware, Henry, Madison39 min
Jun 18, 2:10 AM EDTSpecial Weather StatementINDHancock, Henry50 min
Jun 18, 2:39 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison3 hr
Jun 18, 3:01 AM EDTAreal Flood WarningINDHamilton3 hr
Jun 18, 4:58 AM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Martin, Sullivan47 min
Jun 18, 5:28 AM EDTSpecial Weather StatementINDBrown32 min
Jun 18, 5:56 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Lawrence, Monroe64 min
Jun 18, 6:07 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison6 hr
Jun 18, 10:38 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren54 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.